Hemodialysis in metformin-associated lactic acidosis due to acute overdose in a metformin-naive patient
- View All
Metformin is a common and generally well-tolerated medication in the treatment of diabetes but rarely has been implicated as the cause for metformin-associated lactate acidosis. This is usually caused by decreased elimination from renal dysfunction but is rarely described after an acute ingestion. We present a case of an acute intentional overdose of metformin in a metformin-naive patient without renal dysfunction. The patient gradually developed altered mental status, tachypnea, hypotension, hyperglycemia, hypoglycemia, hypothermia, and vasoplegic shock unresponsive to vasopressor support. Despite attempts at alkalinization, the patient developed a lactic acidosis with a pH of 6.9 and lactate of 33mmol/L. Hemodialysis was performed with rapid improvement of clinical status. This case provides a clinical context in the acute setting and illustrates the rare need for extracorporeal support in this setting, which may be lifesaving.
Link to Article